By: Ann Gann
I have lived with type 2 diabetes for thirteen years, and I know very well howto take care of myself. In fact, I have it down to a routine. The flaw of aroutine activity, however, is that it is so very routine: you go through themotions without thinking. And that, as I learned to my deep chagrin, can bedangerous.
On a recent speaking trip, I was just about to step into the shower when Iremembered that it was time for my Lantus injection. No problem-I stepped awayfrom the shower, prepared the dose, and injected the insulin. As soon as thedeed was done, however, dismay overwhelmed me. I had grabbed the wrong insulinand had just injected 46 units of rapid-acting Apidra instead of slow-releaseLantus. And I was alone in my hotel room, stark naked.
My experience as a diabetes trainer kicked into overdrive as I yanked everythingout of the mini-fridge, desperately counting the carbohydrates available tocounter the quick-acting Apidra. The procedure I teach to treat hypoglycemia(low blood sugar) is to eat fifteen grams of fast-acting carbohydrates, waitfifteen minutes, and then check your blood sugar level. This process shouldcontinue until your blood sugar is over 70 mg/dl. But because I did not knowhow low my blood sugar would plummet on 46 units of Apidra, my overridingthought was to stuff down as many simple carbohydrates as I could, as fast as Icould.
That night, thankfully, the mini-fridge was uncharacteristically full. I sweptup two pieces of leftover bread, two small bunches of grapes, crackers, and areal Coke, in addition to my usual glucose tablets and orange juice. One part ofmy brain began methodically counting the carbohydrates that I was ingesting: thirty-three grams from the orange juice, twenty from the bread, twelve from theglucose tablets.
The other part of my brain was churning with thoughts ofgetting help. Since I was traveling with friends who have diabetes, I made ahasty phone call: "Paula, I just injected 46 units of Apidra! Call Susan andcome quickly!" Without waiting for a reply, I began to guzzle the Coke as Itried to pull on my clothes. I haven't drunk a real Coke in fifteen years, butmy need for sugar overrode any misgivings about the taste.
There I was, drinking, dressing, and running around to collect my cell phone,room key, and wallet in case we decided to go to the emergency room. I was even"with it" enough to prop open the room door so that my friends could reach me ifI became unable to open the door. Within fifteen minutes, they rushed in loadedwith more quick sugar goodies. Piling the food on the desk, Susan said, "Don'tworry, we're going to see you through this. How many carbs have you eaten? What was your last blood sugar reading? We'll take it every fifteen to twentyminutes so we'll know what's happening."
My reading just before the ill-fated injection had been 107, but that had been25 minutes ago, before the 46 units of Apidra and the 130 grams of carbohydratesI'd stuffed down in the form of juice, fruit, sodas, and cookies. I did a fingerstick test, and my result was 124. We decided to follow our training forhypoglycemia, writing down my finger stick reading every twenty minutes andrecording the carbohydrates I had eaten, until we were sure that the Apidra wasout of my system. Because Apidra acts within an hour and is out of the systemwithin four hours, we knew we had awhile to go.
Paula called 911 as soon as she saw me. The 911 dispatcher told Paula to callthe Poison Control Center, and the consensus of both dispatchers was "Go to theER!" Forty-five minutes after I had taken the Apidra, a violent trembling beganin the center of my body, and my arms and legs began to twitch and jerk soviolently that I had to sit down abruptly. As the trembling increased, I felt myfirst twinge of fear and agreed that the ER was the place to be.
A hotel staff person drove us to the hospital. Because the Poison Control Centerhad alerted the hospital, the ER staff admitted me to a room immediately. Thenthey gave me more food and did a finger stick test. My blood sugar was up to142, but, still fearing hypoglycemia, I drank more apple juice and ate the RiceKrispy treats they brought me. My total carb count was now close to 180 grams. Susan stayed with me, and throughout the next four hours, we checked my bloodsugar every twenty minutes.
The results were reassuring, as my blood sugarlevel continued to rise in response to the carbohydrates I had eaten. At 3:15am, a lab tech drew blood to see if the Apidra was out of my system, and I stuckmy finger for the fifteenth and final time. Both finger stick and lab workshowed a blood sugar level of 119. Utterly amazing! Susan had weathered thestorm with me. We could return to the hotel, tired but wiser, and sleep for afew hours before starting our busy day.
For many people with diabetes, injecting two types of insulin is a dailyrequirement. Because the routine is so familiar, we sometimes do it withoutthinking, and that, as I learned the hard way, can lead to dire error. Here arefour tips to prevent an insulin mistake from happening to you:
- Use a syringe and vial for your long-acting insulin and an insulin pen for your rapid-acting insulin.
- Use color to distinguish the insulins by putting a different-colored tape around each vial or insulin pen.
- Keep your insulins in separate places on the kitchen counter or in the refrigerator. That way you won't accidentally pick up the wrong insulin.
- Stop, think, and then act. Being in a hurry or relying on a thoughtless routine may cause a serious mistake.
While I certainly don't want to go through such an ordeal ever again, I didlearn three powerful lessons: I can act effectively in a diabetes emergency;patient education is invaluable; and friendship is priceless. May you neverencounter the same situation, but if you do, remember: keep your head, call forhelp, and follow the protocol.
Editor's Note: We hear of this happening often, and we don't think that suchevents are documented sufficiently. If a mix-up in your insulin has happened toyou, please let us know. And for other stories on the same subject, see "My Insulin Overdose" and "Insulin Overdose: A Mom Accidentally Gives Way Too Much Insulin To Her Son".